Winter Storm, Pocahontas
- When
- February 25, 12:00 AM EST to 1:00 PM EST
- Where
- Pocahontas forecast zone
- Reported by
- Trained Spotter
A strong upslope wind flow from the east and southeast kept low level temperatures just cold enough for frozen precipitation across Pocahontas County. The snow and sleet accumulated 4 to 8 inches in about a 12 hour period.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong upslope wind flow from the east and southeast kept low level temperatures just cold enough for frozen precipitation across Pocahontas County. The snow and sleet accumulated 4 to 8 inches in about a 12 hour period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 10:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EST SAT FEB 24 2007
.SHORT TERM /REST OF TONIGHT/...
WENT AHEAD AND ADDED A ROW OF COUNTIES ON SOUTHERN END OF CURRENT
FREEZING RAIN ADVISORY...FROM JACKSON OHIO EASTWARD THROUGH POINT
PLEASANT AND SPENCER. GOT CONCERNED ABOUT ONGOING TEMP/DEWPOINT
SPREADS AT SOME OF THE MESONET LOCATIONS...SOME AREAS COULD GET A
LIGHT ICE COATING BEFORE WARMER AIR ARRIVES LATER. COULD NOT
TOTALLY RULE OUT A SHORT PERIOD OF FZRA IN THE I-64 CORRIDOR BUT
DO NOT THINK IT WILL BE SIGNIFICANT ENOUGH FOR AN ADVISORY AT THIS
TIME.
OTHERWISE...MADE APPROPRIATE ADJUSTMENTS TO POPS AND HOURLY GRIDS.
REMAINDER OF ADVISORY/WARNING LOOKS GOOD FOR NOW.
&&
.PREV DISCUSSION...
/ISSUED 722 PM EST SAT FEB 24 2007/
AVIATION /01Z-24Z/...
WARM FRONT WILL CHARGE NORTHWARD TONIGHT...FOLLOWED BY COLD FRONT
PASSAGE ON SUNDAY AFTERNOON. INITIAL BAND OF PRECIPITATION WILL
LIFT THROUGH TONIGHT...WITH A PERIOD OF FZRA ANTICIPATED AT
PKB/CKB/EKN BETWEEN ROUGHLY 04Z AND 12Z AS INITIAL RAIN FALLS
THROUGH A VERY DRY SURFACE LAYER. WINDS WILL PICK UP OUT OF THE
SOUTHEAST TOWARDS MORNING...WITH SOME STRONG GUSTS POSSIBLE OVER
THE RIDGES. DRY SLOTTING ANTICIPATED BEHIND WARM FRONT BY 18Z OR
SO. JUST ENOUGH INSTABILITY TO WORRY ABOUT POTENTIAL FOR A FEW
THUNDERSTORMS. CONFIDENCE NOT OVERLY HIGH YET BUT DID INSERT CB
MENTION AT SOUTHERN TERMINALS.
PREV DISCUSSION...
/ISSUED 228 PM EST SAT FEB 24 2007/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MODELS IN GOOD AGREEMENT WITH THE MASS FIELDS AS A WARM FRONT LIFTS
NORTHEAST ACROSS THE AREA TONIGHT...ACCOMPANIED BY A BAND OF PRECIP.
STRONG WARMING ALOFT JUST ABOVE THE SURFACE WILL VIRTUALLY NEGATE
SNOW CHANCES. HOWEVER...VERY DRY AIR NEAR THE SURFACE COMBINED WITH
AN EASTERLY FLOW WILL ALLOW THE PRECIP ACROSS THE NORTHERN LOW LANDS
TO FALL AS FREEZING RAIN FOR A FEW HOURS TONIGHT DUE TO WET
BULBING...AND IN THE NORTHERN MOUNTAINS AS A WINTRY MIX TONIGHT.
PREFER THE NAM TEMPERATURE PROFILE WITH COLD AIR DAMMING EAST OF THE
MOUNTAINS...WHILE ELSEWHERE TEMPERATURE PROFILES SIMILAR IN THE
MODELS. BY SUNDAY MORNING...LOWLANDS PRECIP BECOMES ALL RAIN IN THE
FORM OF SHOWERS AS WINDS TURN SOUTHERLY IN THE WARM SECTOR...BUT
PARTS OF POCAHONTAS COUNTY WILL CONTINUE WITH A FREEZING RAIN
SCENARIO AS EASTERLY FLOW PREVAILS. WILL KILL ADVISORY AT 4 AM
SUNDAY MORNING IN THE NORTHERN LOWLANDS. EXCEPTION IS WINTER STORM
WATCH FOR POCAHONTAS COUNTY IS UPGRADED TO A WINTER STORM WARNING
TONIGHT THROUGH SUNDAY EVENING...MORE FOR ICE ACCUMULATION.
OTHERWISE...OUTSIDE PARTS OF POCAHONTAS COUNTY...TEMPS WELL ABOVE
FREEZING SUNDAY...WITH MODELS EVEN SHOWING POTENTIAL FOR THUNDER
ACROSS THE SOUTH HALF OF AREA AHEAD OF APPROACHING COLD FRONT LATE
IN THE DAY.
FOR SUNDAY NIGHT...LEFT POSSIBLE THUNDER AHEAD OF WIND SHIFT AND
HIGHER DEW POINTS FOR A FEW HOURS IN THE EVENING. MAY BE A GUST OF
WIND THEN TOO. THEN MAINLY LOW LEVEL MOISTURE IN A COOLING W FLOW
OVERNIGHT. PCPN MAY GO TO DRIZZLE OVERNIGHT MONDAY NIGHT. HIGHER
TERRAIN AND NR PERRY COUNTY GET COLD ENOUGH FOR SOME FLAKES 06-12Z
MONDAY.
MONDAY AND MONDAY NIGHT WITH THE WEAKENING UPPER AIR LOW OVER
CHICAGO VICINITY...JUST A QUESTION OF DEPTH OF LOW LEVEL MOISTURE.
A LIKE THE IDEA OF THE 850 TEMPERATURES WARMING UP A BIT 18Z MONDAY
THROUGH 00Z TUESDAY. AS A RESULT...THINKING THE SOUTHERN EXTENT OF
THE STRATOCUMULUS WILL BREAK UP A BIT MONDAY AFTERNOON. LOWERED
HOURLY SKY GRIDS A BIT FOR SOUTHERN COUNTIES. HAVE MORE OF A
NORTH/SOUTH GRADIENT IN BOTH CLOUDS AND POPS IN THIS PATTERN THRU
MONDAY NIGHT.
REMAINS OF UPPER LOW WEAKENS AND OPENS WHILE FINALLY GETTING PICKED
UP BY THE FLOW...PUTTING TROUGH/VORT LOBE THROUGH THE CWA ON
TUESDAY. PLENTY OF CLOUDS...BUT SATURATED LAYER STAYS MAINLY BELOW
750MB...SO ANY PRECIP WILL BE VERY LIGHT. A DAMP...CLOUDY...AND COOL
DAY. SURFACE HIGH CONTINUES TO BUILD AND MOISTURE GETS SHALLOWER
THROUGH TUESDAY NIGHT...ALLOWING ANY LINGERING PRECIP TO FINISH
UP...AMOUNTING TO ONLY AN INCH OR SO OF LIGHT SNOW ACCUMULATION IN
THE NORTHERN WV MOUNTAINS WITH LITTLE OR NONE ELSEWHERE /MIXED RAIN
AND SNOW...PERHAPS DRIZZLE/.
PREV DISCUSSION...
/ISSUED 1217 PM EST SAT FEB 24 2007/
LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HPC GRIDS WERE GENERALLY ACCEPTED...WITH JUST COSMETIC CHANGES TO
STAY IN COLLABORATION WITH SURROUNDING OFFICES. FORECAST LEANS
HEAVIER ON ECMWF THAN ON GFS ENSEMBLE BECAUSE OF MORE RUN-TO-RUN
CONSISTENCY.
PERIOD BEGINS WEDNESDAY WITH LARGE SURFACE HIGH...AND BUILDING UPPER
LEVEL RIDGE...AS 500H TROUGH THE LINGERS OVER THE SOUTHERN GREAT
LAKES BEFOREHAND...FINALLY KICKS OFF THE MID ATLANTIC COAST. WHAT
FEW UPSLOPE SNOW SHOWERS THAT EXIST IN THE NORTHERN MOUNTAINS SHOULD
QUICKLY WRAP UP IN THE MORNING...THOUGH CLOUDS MAY REMAIN TRAPPED
UNDER SUBSIDENCE INVERSION FOR A TIME.
SOUTHERLY WINDS DEVELOP THURSDAY AS HIGH PRESSURE EXITS AND FRONT
APPROACHES FROM THE WEST...ALLOWING FOR RISING THICKNESSES AND
TEMPERATURES MODERATING TO NEAR NORMAL. FRONT...AS HAS BEEN FAIRLY
CONSISTENT THE LAST FEW DAYS IN BOTH GFS AND ECMWF...LOOKS TO
PRODUCE HIGHEST POPS THURSDAY NIGHT-FRIDAY MORNING. THIS SYSTEM
ACTUALLY IS FAIRLY SIMILAR TO THE ONE COMING IN TONIGHT...WITH A
PARENT CUT OFF LOW WELL TO OUR NORTHWEST...AND A NEARLY-OCCLUDED
LOOKING FRONT. ACTUAL TRACK OF LOW IS STILL UNCERTAIN...BUT
OVERALL...PLACEMENT OF SYSTEM LOOKS TO BE FARTHER NORTH. THIS COULD
POTENTIALLY LEAD TO MORE MOISTURE /AND THUS QPF/ WITH THE SYSTEM
LATE NEXT WEEK...THAN THE ONE COMING IN NOW. IT IS MUCH TOO EARLY TO
ADDRESS HYDROLOGY CONCERNS...BUT POTENTIAL WILL NEED TO BE
MONITORED...ESPECIALLY CONSIDERING CONTRIBUTION OF THE FIRST SYSTEM
COMING IN NOW.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZING RAIN ADVISORY UNTIL 4 AM EST SUNDAY FOR WVZ007>011-
016>020-027>032-037>040-047.
WINTER STORM WARNING UNTIL 11 PM EST SUNDAY FOR WVZ046.
OH...FREEZING RAIN ADVISORY UNTIL 4 AM EST SUNDAY FOR OHZ066-067-
075-076-083>086.
KY...NONE.
VA...NONE.
&&
SHORT TERM...CLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1048 PM EST SAT FEB 24 2007 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026- 033>036-260400- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL- WYOMING-RALEIGH-FAYETTE- 1048 PM EST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-037>040-047- 260400- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-RANDOLPH- 1048 PM EST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT A FREEZING RAIN ADVISORY IS POSTED FOR THE OVERNIGHT HOURS TONIGHT. SOME MINOR ICE ACCUMULATION IS POSSIBLE...BEFORE TEMPERATURES RISE BY DAWN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WVZ046-260400- POCAHONTAS- 1048 PM EST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT. RAIN AND FREEZING RAIN WILL DEVELOP...THEN MIX WITH SLEET. A QUARTER INCH OR MORE OF ICE COULD BE DEPOSITED ON UNTREATED SURFACES...INCLUDING TREES AND POWER LINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WARNING CONTINUES FOR SUNDAY...BUT CONDITIONS MAY IMPROVE DURING THE MID AFTERNOON INTO THE EVENING...AS FREEZING TEMPERATURES BECOME LESS WIDESPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN THEIR ICE ACCUMULATIONS.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11858.